Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 123, NWS Springfield, MO

August 16, 2009Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 16, 2009, 6:49 PM CDT for Shannon County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2009, 6:49 PM CDT (23:49 UTC)
Expired
Aug 16, 2009, 9:16 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Shannon County, MO

The radar

The Springfield radar (KSGF), 166 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1231 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 162349
FFWSGF
MOC203-170600-
/O.NEW.KSGF.FF.W.0123.090816T2349Z-090817T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT SUN AUG 16 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 100 AM CDT MONDAY.

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED RAINFALL RATES ARE NEAR ONE AND ONE   
  HALF INCH PER HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  BIRCH TREE...MONTIER...PINE CREST AND TERESITA. CREEKS...STREAMS
  AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE
  DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE MM SOUTH OF BIRCH TREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3689 9167 3696 9167 3710 9166 3711 9134
      3688 9134

$$

KARDELL
2 follow-up statements
000 
WGUS73 KSGF 170111
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT SUN AUG 16 2009

MOC203-170600-
/O.CON.KSGF.FF.W.0123.000000T0000Z-090817T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-
811 PM CDT SUN AUG 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHWESTERN SHANNON COUNTY...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM THAT PRODUCED THE HEAVY RAINFALL EARLIER THIS 
EVENING HAD DISSIPATED. HOWEVER...RADAR ESTIMATES THAT TWO TO THREE 
INCHES OF RAIN FELL IN A TWO HOUR PERIOD EARLIER THIS EVENING...THUS 
THE THREAT FOR FLASH FLOODING CONTINUES. THE HEAVIEST RAIN FELL IN 
THE BIRCH CREEK TRIBUTARY JUST TO THE WEST OF BIRCH TREE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE MM SOUTH OF BIRCH TREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3689 9167 3696 9167 3710 9166 3711 9134
      3688 9134

$$

SCHAUMANN
000 
WGUS73 KSGF 170216
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
916 PM CDT SUN AUG 16 2009

MOC203-170224-
/O.CAN.KSGF.FF.W.0123.000000T0000Z-090817T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-
916 PM CDT SUN AUG 16 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
SHANNON COUNTY...

CALLS TO LOCAL LAW ENFORCEMENT INDICATE THAT NO FLOODING IS 
OCCURRING ACROSS SOUTHWESTERN SHANNON COUNTY...THUS THE WARNING HAS 
BEEN CANCELLED.

LAT...LON 3689 9167 3696 9167 3710 9166 3711 9134
      3688 9134

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:29 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 16, 6:29 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
629 PM CDT SUN AUG 16 2009

...UPDATE TO AVIATION...

.DISCUSSION...

CURRENTLY...WEAK SHEAR AXIS IN THE MID AND UPPER LEVELS CONTINUES
TO SLOWLY SHIFT EAST INTO THE AREA. THE LOW LEVEL JET FEEDING
MOISTURE INTO THIS REGION OF LIFT CONTINUES TO WEAKEN...THOUGH
ENOUGH INSTABILITY HAS DEVELOPED THIS AFTERNOON TO MAINTAIN
SCATTERED SHOWERS AND STORMS. NOT EVERYONE WILL GET WET...
ESPECIALLY ACROSS AREAS OF SOUTH CENTRAL MISSOURI...BUT THERE
WILL BE SHRA/TSRA DOTTING THE LANDSCAPE INTO THIS EVENING. TEMPS
REMAIN QUITE VARIABLE ACROSS THE AREA...IN THE UPPER 80S/LOWER 90S
IN RAIN FREE AREAS AND 70S/80S WHERE RAIN IS OCCURRING.

TONIGHT THROUGH TUESDAY NIGHT...COMPLEX FORECAST THAT WILL HINGE
GREATLY ON MESOSCALE DETAILS. A COLD FRONT IS CURRENTLY TO THE
NORTHWEST OF THE AREA...EXTENDING ROUGHLY FROM STJ TO JUST WEST OF
ICT. ALOFT...A LARGE UPPER TROUGH CONTINUES TO CHURN EASTWARD
ACROSS THE NORTHERN ROCKIES INTO THE UPPER MIDWEST. SEVERAL
DISTURBANCES ARE ROTATING THIS FEATURE...THE FIRST OF WHICH WILL
SPREAD OVER THE PLAINS TONIGHT/TOMORROW. THIS WILL RESULT IN AN MCS
DEVELOPING OVER KS TONIGHT. FED BY THE LOW LEVEL JET...THIS MCS
SHOULD MOVE INTO PORTIONS OF THE AREA ON MONDAY...WITH ADDITIONAL
SHRA/TSRA DEVELOPMENT IN A WARM AND MOIST AIRMASS MONDAY
AFTERNOON. ANOTHER MCS SHOULD ONCE AGAIN DEVELOP ACROSS KS MONDAY
NIGHT...MOVING INTO THE AREA EARLY TUESDAY. THE CUMULATIVE EFFECT
OF THESE MCS PASSAGES SHOULD PLACE THE SFC COLD FRONT OVER THE
AREA BY LATE TUESDAY. ANOTHER ROUND OF CONVECTION WILL BE POSSIBLE
TUESDAY NIGHT AS THE LOW LEVEL JET GETS GEARED UP AGAIN.

SO WITH MULTIPLE ROUNDS OF CONVECTION POSSIBLE OVER THE NEXT FEW
DAYS...EXACT DETAILS ARE DIFFICULT TO PIN POINT. TEMPERATURES WILL
BE AT OR BELOW AVERAGE MONDAY...WITH WARMEST CONDITIONS WHERE
BREAKS IN THE CLOUD COVERAGE OCCURS. TUESDAY HAS THE POTENTIAL TO
BE COOLER THAN AVERAGE EVERYWHERE IF THE MCS THAT DEVELOPS OVER KS
MOVES OVER THE REGION. NEEDLESS TO SAY...THERE IS SOME BUST
POTENTIAL TO TEMPS OVER THE NEXT FEW DAYS.

WEDNESDAY AND THURSDAY...MODELS STILL AGREE ON MOVING THE SFC
BOUNDARY BACK TO THE NORTH ON WEDNESDAY. NOT CONFIDENT ENOUGH TO
REMOVE POPS...ESPECIALLY DURING THE AFTERNOON AND EVENING. EVEN IF
THE FRONT GETS NORTH OF THE AREA...THERE DOES NOT SEEM TO BE MUCH
OF A CAP TO PREVENT SPORADIC DIURNAL SHRA/TSRA. THERE IS
INCREASING AGREEMENT WITH RESPECTS TO A MORE POTENT SHORTWAVE
MOVING THROUGH THE MIDWEST ON THURSDAY AS THE LARGE SCALE TROUGH
STARTS TO MOVE EASTWARD. THIS WILL SEND A STRONG COLD FRONT
THROUGH THE AREA. WILL NEED TO MONITOR FOR POTENTIAL SEVERE
WEATHER THURSDAY IF WE CAN ATTAIN INSTABILITY...TIMING WILL BE KEY
HERE.

OVERALL...WITH SEVERAL ROUNDS OF RAIN POSSIBLE OVER THE NEXT FEW
DAYS...WILL NEED TO MONITOR THE POTENTIAL FOR HEAVY RAIN AND
FLOODING.

FRIDAY ONWARD...MED RANGE MODELS AGREE WITH SHIFTING A TROUGH
INTO THE EASTERN CONUS. SOME DISAGREEMENTS REMAIN WITH JUST HOW
QUICKLY THIS FEATURE WILL HEAD EAST...BUT THE GENERAL IDEA IS FOR
A COLD FRONT TO BE SOUTHEAST OF THE AREA BY FRIDAY WITH COOLER AIR
MOVING INTO THE REGION. IN FACT...IF THE OPS ECMWF AND GFS ARE
ANYWHERE NEAR CORRECT...TEMPERATURES WILL BE WELL BELOW AVERAGE...
BY TEN OR MORE DEGREES. HAVE STARTED THE TREND OF CUTTING
TEMPERATURES...THOUGH IT MAY BE NECESSARY TO CUT THEM MORE IF
PROGGED 850MB TEMPS OF 10C COME CLOSE TO VERIFYING.

GAGAN

&&

.AVIATION...

THE PRIMARY FORECAST CHALLENGE FOR THE FORECAST PERIOD WILL BE
CONVECTION AND PRECIPITATION TOMORROW.  A FRONTAL BOUNDARY CONTINUES
TO APPROACH FROM THE WEST AND WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS OVER THE AREA AGAIN TOMORROW.  NO RAINFALL IS EXPECTED
OVERNIGHT.  TOMORROW...SHOWERS AND THUNDERSTORMS WILL REFORM IN THE
WITH INCREASING SURFACE INSTABILITY...PRIMARILY DURING THE AFTERNOON
HOURS.  WINDS WILL REMAIN SOUTHERLY FOR THE PERIOD.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 16, 3:11 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT SUN AUG 16 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
311 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THE EARLY EVENING. THUNDERSTORMS WILL BE MOST CONCENTRATED EAST
OF A LINE FROM OSAGE BEACH TO SPRINGFIELD TO CASSVILLE. BRIEF
MODERATE TO HEAVY RAIN ALONG WITH WIND GUSTS UP TO 35 MPH WILL BE
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY. DAMAGING
DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS WITH STORMS THAT
BECOME SEVERE.

A FRONTAL BOUNDARY WILL LINGER AROUND THE AREA TUESDAY... LIFTING
BACK TO THE NORTH ON WEDNESDAY. THIS WILL RESULT IN
ADDITIONAL...ON AGAIN OFF AGAIN BOUTS OF THUNDERSTORMS.

A POTENT COLD FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE THROUGH
THE REGION ON THURSDAY WITH STRONG TO POSSIBLY SEVERE
THUNDERSTORMS POSSIBLE ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.